Hail, Harper
- When
- February 2, 11:18 PM CST
- Where
- Harper County, 9.57 mi NNW of Attica
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.360, -98.290
A small but intense upper level impulse moved across the southern plains during the afternoon hours of February, 2nd, 2012. Warm moist advection just ahead of this feature led to a few severe thunderstorms across portions of South Central Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A small but intense upper level impulse moved across the southern plains during the afternoon hours of February, 2nd, 2012. Warm moist advection just ahead of this feature led to a few severe thunderstorms across portions of South Central Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Feb 2, 5:56 PM CST, 5 hours 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 556 PM CST THU FEB 2 2012 .AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU MAIN AVIATION CONCERN WILL START AROUND 6Z AT ALL TERMINALS BUT KCNU WITH THE START OF -SHRA AND VCTS. THIS WILL BE A WET PERIOD FOLLOWING THE INITIAL ONSET WITH VARYING SHRA AND VCTS. MOISTURE CONTINUES TO WORK ITS WAY NORTHWARD AHEAD OF THE LOW PRESSURE SYSTEM CENTERED ON THE NEW MEXICO AND TEXAS BORDER. THIS SYSTEM WILL MOVE NORTHEAST THROUGH THE TAF PERIOD. EXPECT CIGS TO DROP DOWN TO MVFR AROUND 6Z OR THE ONSET OF PRECIPITATION WITH A PRIOR GRADUAL REDUCTION BEGINNING AT 3Z. ANTICIPATE IFR CONDITIONS WITH THE FURTHER PROGRESSION OF THIS SYSTEM BETWEEN 9 AND 11Z FOR ALL SITES. LIFR CONDITIONS ARE POSSIBLE BEGINNING AROUND 12Z FOR KRSL AND KSLN...THEN LATER FOR KICT AND KHUT. MODELS ARE ANTICIPATING SUCH CONDITIONS...HOWEVER THE NATURE OF THE STORMS COULD CHALLENGE IT. DECIDED TO BRING CONDITIONS TO THE IFR AND LIFR THRESHOLD FOR NOW. WINDS WILL STAY OUT OF THE SOUTHEAST AND TRANSITION TO THE NORTHEAST AT KRSL AND KSLN. SPEEDS FOR ALL SITES WILL BE RIGHT AROUND 15KTS FOR THE MAJORITY OF THE TAF PERIOD. DEPENDING ON THE CENTER OF LOW...THERE MAY A REDUCTION IN SPEED NEAR THE END OF THIS FORECAST. HAVE DECIDED TO WAIT UNTIL NEXT TAF ISSUANCE TO BRING IN SUCH REDUCTIONS DUE TO TIMING TRENDS. VP && .PREV DISCUSSION... /ISSUED 338 PM CST THU FEB 2 2012/ DISCUSSION... MAIN FORECAST UPDATES WILL FOCUS MUCH NEEDED PRECIPITATION FOR THE ENTIRE AREA TONIGHT THROUGH FRIDAY NIGHT...FOLLOWED BY POSSIBLE SNOW ACCUMULATION OVER CENTRAL KANSAS FRIDAY NIGHT/SATURDAY MORNING. TONIGHT DEEP PRONOUNCED ISENTROPIC LIFT WILL COMMENCE OVER THE TEXAS PANHANDLE THIS AFTERNOON AND SPREAD NORTHEAST INTO CENTRAL/SOUTH CENTRAL KANSAS LATER THIS EVENING. THIS WILL RESULT IN WIDESPREAD RAIN SHOWERS/EMBEDDED THUNDERSTORMS FOR THE ENTIRE AREA. THE SHEAR IS ADEQUATE BUT LOWER END INSTABILITY WOULD SUGGEST A FEW STRONG STORMS STILL POSSIBLE WITH SMALL HAIL...MAINLY FOR SOUTH CENTRAL/SOUTHEAST KANSAS. FRI-SUN SHOWERS/THUNDERSTORMS WILL LINGER INTO FRIDAY MORNING ACROSS THE AREA WITH PERHAPS A LITTLE LULL BEFORE ADDITIONAL ACTIVITY REDEVELOPS IN THE AFTERNOON. WE ARE EXPECTING SOME DECENT BREAKS IN THE CLOUDS TO OCCUR WITH MID-LEVEL DRY SLOT OVER WESTERN/CENTRAL OKLAHOMA...AND COULD APPROACH SOUTH CENTRAL KANSAS FRIDAY AFTERNOON. THIS WOULD INCREASE THE INSTABILITY WITH THUNDERSTORMS LIKELY RE-DEVELOPING. THE BETTER CHANCES OF SEVERE STORMS LOOKS TO REMAIN OVER OKLAHOMA HOWEVER THERE COULD BE A LITTLE WINDOW SNEAKING NORTHWARD INTO SOUTH CENTRAL KANSAS. THE RAIN WILL GRADUALLY CHANGE OVER TO SNOW FRIDAY NIGHT ACROSS CENTRAL KANSAS AS COLDER AIR POURS IN. MODELS ARE HIGHLIGHTING A PERIOD OF STRONGER LIFT AROUND MIDNIGHT ON FRIDAY WITH SOME SNOW ACCUMULATIONS LIKELY...MAINLY AFFECTING LOCATIONS NORTH OF A GREAT BEND TO SALINA LINE. MODELS ARE PREDICTING SOME HEFTY SNOWFALL TOTALS FOR LOCATIONS AROUND THE I-70 CORRIDOR BUT MOISTURE LEVELS IN THE SNOW GROWTH ZONE AND SHORTER PERIOD OF LIFT WOULD SUGGEST LESSER AMOUNTS...THUS WE WILL GO WITH 1 TO 3 INCHES FOR ACCUMULATION FOR THOSE AREAS. THE NORTHERLY WINDS WILL ALSO INCREASE WITH THE SNOWFALL THUS WILL INSERT SOME BLOWING SNOW. THE SNOW WILL LINGER OVER CENTRAL KANSAS ON SATURDAY WITH ONLY MINOR ACCUMULATIONS EXPECTED DURING THE DAY...AS MID- LEVEL LAPSE RATES BECOME LESS FAVORABLE. THE UPPER LOW WILL MIGRATE EASTWARD AND FIZZLE OUT ON SUNDAY AS SURFACE HIGH PRESSURE SETTLES OVER THE REGION WITH SKIES CLEARING FROM WEST TO EAST. EXTENDED: MON-THU LOOKING LIKE A DRY AND QUIET WEATHER PATTERN FOR THE MOST PART DURING THIS PERIOD...WITH COOLER TEMPERATURES COMPARED TO WHAT WE HAVE BECOME ACCUSTOM TOO THIS WINTER SEASON. THE DAYTIME HIGHS WILL BE NEAR OR SLIGHTLY ABOVE SEASONAL AVERAGES. MODELS ARE SHOWING A UPPER LEVEL WAVE MOVING ACROSS THE REGION FOR WEDNESDAY WITH SOME WEAK PRECIPITATION SIGNALS...HOWEVER WE WILL MAINTAIN A DRY FORECAST AT THIS JUNCTURE AND EVALUATE NEXT SUITE OF MODEL RUNS BEFORE INTRODUCING PRECIP CHANCES. FIRE WEATHER... FIRE WEATHER CONCERNS WILL REMAIN LOW ACROSS THE ENTIRE REGION DUE TO EXPECTED WIDESPREAD RAINFALL AND SNOW IN CENTRAL KANSAS FOR THE NEXT TWO DAYS. JAKUB AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU MOISTURE IS CURRENTLY ON THE RISE ACROSS THE SOUTHERN PLAINS WITH MID AND HIGH LEVEL CLOUDS STREAMING IN FROM THE SOUTHWEST. SHOWERS AND THUNDERSTORMS SHOULD ARRIVE AT ALL TAF SITES EXCEPT FOR CNU AROUND 6Z FRIDAY. MAINLY MVFR CONDITIONS WILL ACCOMPANY THESE SHOWERS WITH BRIEF PERIODS OF IFR CONDITIONS WITH HEAVIER RAIN SHOWERS. WINDS WILL REMAIN OUT OF THE SOUTHEAST AS THE SURFACE LOW PRESSURE CONTINUES TO MIGRATE EASTWARD...AND CENTERS OVER THE FORECAST AREA TOWARDS THE END OF THE TAF PERIOD. AS THIS HAPPENS WINDS WILL SHIFT TO THE NORTHEAST AT RSL AND SLN...BE VARIABLE AT HUT AND ICT...AND REMAIN OUT OF THE SOUTH AT CNU. ARL && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 49 56 35 40 / 100 70 60 20 HUTCHINSON 47 51 34 38 / 100 80 70 20 NEWTON 47 52 35 39 / 100 80 70 20 ELDORADO 48 55 36 41 / 100 80 70 20 WINFIELD-KWLD 51 59 37 44 / 100 70 60 10 RUSSELL 42 43 30 33 / 100 80 80 60 GREAT BEND 44 45 31 34 / 100 70 80 50 SALINA 44 46 33 35 / 100 90 80 40 MCPHERSON 46 49 34 37 / 100 80 80 30 COFFEYVILLE 51 58 42 47 / 80 100 80 0 CHANUTE 49 55 41 46 / 80 100 90 20 IOLA 48 54 41 46 / 80 100 100 20 PARSONS-KPPF 50 57 42 47 / 80 100 90 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 607 PM CST THU FEB 2 2012 KSZ032-033-047>053-067>072-082-083-091>096-098>100-032115- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 607 PM CST THU FEB 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SHOWERS AND THUNDERSTORMS WILL SPREAD NORTHEAST ACROSS MUCH OF THE AREA TONIGHT. A FEW THUNDERSTORMS WITH SMALL HAIL ARE LIKELY OVERNIGHT...WITH LOCALLY HEAVY RAINFALL POSSIBLE ACROSS CENTRAL KANSAS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY PERIODS OF THUNDERSTORMS WILL CONTINUE TO AFFECT SOUTHERN KANSAS ON FRIDAY. SOME OF THE THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL...ESPECIALLY ALONG AND SOUTH OF HIGHWAY 54 FRIDAY AFTERNOON. WIDESPREAD RAINS...SOME LOCALLY HEAVY...MAY CAUSE PONDING OF WATER OR LOCALIZED FLOODING. RAIN WILL TRANSITION TO SNOW ACROSS CENTRAL KANSAS FOR LATE FRIDAY NIGHT AND CONTINUE INTO SATURDAY. LIGHT ACCUMULATIONS OF SNOW WILL BE POSSIBLE THROUGH SATURDAY EVENING...MAINLY FOR LOCATIONS NORTH OF A GREAT BEND TO SALINA LINE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT...BUT COULD BE REQUIRED FOR A FEW LOCATIONS IN SOUTHERN KANSAS FRIDAY AFTERNOON. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP CJ/ES
The Vance AFB radar (KVNX), 70 km away, was scanning. The volume nearest the first event began at 05:17 UTC.
3 hail. Local standard time, as filed.
The hail covered the ground.
Nickel to quarter size hail covered the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, February 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 365829, 365830, 365831.